Lamotrigine in idiopathic epilepsy – Increased risk of cardiac death?
Aurlien D, Taubøll E, and Gjerstad L (2007) Lamotrigine in idiopathic epilepsy – Increased risk of cardiac death? Acta Neurol Scand 115:3 199–203
Abstract: OBJECTIVES: Lamotrigine (LTG) has recently been shown to inhibit the cardiac rapid delayed rectifier potassium ion current (Ikr). Ikr-blocking drugs may increase the risk of cardiac arrhythmia and sudden unexpected death. With this background, it may be of importance that in our outpatient clinic between August 1, 1995 and August 1, 2005 we registered four consecutive cases of sudden unexpected death in epilepsy (SUDEP) in non-hospitalized patients that were all being treated with LTG in monotherapy. Here we describe and discuss these cases, the relevant literature, and the reasons to question whether these events were as a result of coincidence alone. METHODS:'' All the cases were collected consecutively at the outpatient clinic, Department of Neurology, Stavanger University Hospital, Norway. Clinical and pathological data were obtained and the relevant literature reviewed. RESULTS: All were females with idiopathic epilepsy. CONCLUSIONS: A systematic study is needed to reveal whether LTG may increase the risk of SUDEP in certain groups of patients.
Keywords: female, idiopathic epilepsy, lamotrigine, SUDEP
- Review of 4 cases of SUDEP in outpatients over 10 year span in this Norwegian study. All 4 patients were females being treated with lamotrigine monotherapy. During the period the deaths occurred, LTG had an average market share of 6.7% in the county housing the clinic. Of the 4 patients one had no detectable LTG in her serum after death, and for another the serum level was not measured; the authors point to Tomson et al. showing the unreliability of postmortem serum levels. Lamotrigine’s effect as an antagonist of the rapid delayed rectifier potassium ion current (Danielsson et al.) and possible tendency to cause arrhythmias is raised by the authors. The group followed up with Aurlien et al. and touched on the issue again in Aurlien et al.